Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Dennis Quaid Sounds Off on Heparin Overdose that Nearly Killed Twins

Jan 11, 2008 | Parker Waichman LLP Dennis Quaid and his wife have gone on record to criticize the hospital where their newborn twins were given a life-threatening dose of Heparin.  The newborn twins of Dennis Quaid and his wife, Kimberly, were given  vials of heparin 1,000 times stronger than what should have been prescribed.

Heparin comes in 10 unit vials for babies and vials up to 10,000 units for adults.  The twins were dosed from 10,000 unit vials with one dose given on Sunday morning and another Sunday evening; both infants were each given two over-dosages.  The babies began to bleed out just before midnight and were transferred to neo-natal intensive care and given protamine sulfate to reverse heparin’s effects.  Pharmacy technicians stock the drug Heparin for use in preventing clots and for flushing IVs.  Hospital protocol is to keep the different units separated, but a technician accidentally put the 10,000 unit vials in the drawer where the 10 unit vials were stored.  The Quaids have sued Baxter Healthcare Corp., the Illinois-based makers of heparin, accusing them of negligence in packaging different doses in similar vials with blue backgrounds.

The Food & Drug Administration (FDA), in collaboration with Baxter Healthcare Corporation, issued a two-page safety alert last February warning of the fatal dangers of mistaking the high 10,000 unit and low 10 unit dose vials of heparin and advised hospitals to double-check their inventory to ensure dispensing errors do not occur.  Cedars-Sinai was among the recipients of the alert, which was issued after three infants died in Indiana after they were mistakenly given adult doses.  But, six newborns received an overdose and were not among the first to be affected in this sort of mix-up, apparently also happening back in 2001 when two patients were given incorrect dosages of the drug.  One parent claims her child is suffering long-term effects from a heparin overdose and, at 15 months, is not doing everything other children his age are and should be doing.

The Quaids criticized Cedars-Sinai, saying they were particularly upset to learn from a state investigation that their babies were medicated with dosages 2,000 times stronger than what was prescribed.  The report's findings released Wednesday by California’s Department of Public Health conflict with the hospital's report that the twins each received one vial containing 10,000 units per milliliter of heparin instead of the 10 units per milliliter dosage.  The report confirmed the twins, in fact, received two of the vials and faulted the hospital for deficient practices.  The investigation also found the hospital did not adequately educate staff about the safe use of heparin and nurses and pharmacy technicians did not check labels on the vials and did not keep adequate records of when it was used.

According to a statement released by the Quaids, they said, "We were told by upper Cedars-Sinai administration that our children had received only one 10,000 unit dose of heparin when in fact they had received two 10,000 unit doses over an eight-hour period that we now know of.  The hospital's lack of candor has left us with the uneasy feeling that we may never know the whole story," the statement said.

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo